South Carolina, 2007

Flash Flood in South Carolina, August 26, 2007

August 26, 2007 · NWS CAE · 1 event in 1 county or zone

Heavy rainfall over Columbia produced flash flooding in the 5 points area of Columbia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAE wrote it up.

Heavy rainfall over Columbia produced flash flooding in the 5 points area of Columbia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before the first event at Aug 26, 1:52 PM EST, 3 hours 48 minutes earlier.

Area forecast discussion, Aug 26, 1:52 PM EST, 3 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
252 PM EDT SUN AUG 26 2007

.SYNOPSIS...

A WEAK FRONT WILL APPROACH THE REGION LATE TODAY AND TONIGHT...AND
STALL ACROSS THE REGION MONDAY. THE FRONT WILL PUSH TO THE SOUTH
BY WEDNESDAY. ANOTHER FRONTAL BOUNDARY WILL APPROACH ON SATURDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...

SCATTERED CONVECTION ALREADY ONGOING THIS AFTERNOON WITH A VERY
UNSTABLE ATMOSPHERE. SPC MESO ANALYSIS PAGE INDICATING SURFACE
BASED CAPE VALUES IN EXCESS OF 2500 J/KG. LOW LEVEL LAPSE RATES
ARE DESTABILIZING RAPIDLY AS WELL WITH VALUES OF AROUND 8 C/KM.
THERE APPEARS TO BE A SURFACE TROUGH ORIENTED NORTHEAST TO
SOUTHWEST ACROSS THE NORTHERN PART OF THE FORECAST AREA...WHICH IS
WHERE THE MOST ORGANIZED CONVECTION HAS BEEN THUS FAR. SOUNDING IS
VERY MOIST ADIABATIC AND THINK THIS WILL ULTIMATELY PREVENT OR
LIMIT ANY SEVERE STORMS THIS AFTERNOON...ALTHOUGH AN ISOLATED
STORM OR TWO COULD PRODUCE WET MICROBURST CONDITIONS.

WILL KEEP CHANCE POPS GOING THROUGH THE EVENING HOURS AS PLENTY OF
INSTABILITY WILL STILL BE AROUND...FOCUSING ON THE NORTHERN HALF
OF THE FORECAST AREA. OVERNIGHT LOWS WILL BE MILD IN THE MID 70S
AS CONVECTIVE DEBRIS CLOUDS AND RELATIVELY HIGH DEWPOINTS WILL
PREVENT GOOD RADIATIVE COOLING.

&&

.SHORT TERM /MONDAY THROUGH WEDNESDAY NIGHT/...

A WEAK FRONTAL BOUNDARY CURRENTLY MOVING THROUGH THE MOUNTAINS
WILL SLOWLY MOVE INTO THE MIDLANDS MONDAY BEFORE STALLING OUT
SOMEWHERE IN THE MIDLANDS AND COASTAL PLAIN AREA. INSTABILITY WILL
AGAIN BE STRONG ON MONDAY AND WITH THE SURFACE FRONT AND OTHER
RESIDUAL BOUNDARIES NEARBY...HAVE KEPT THE HIGH CHANCE POPS ACROSS
THE CENTRAL AND SOUTHERN FORECAST AREA. THOUGHT HARD ABOUT GOING
WITH LIKELY POPS ALONG AND EAST OF I-20 BUT HELD JUST BELOW GIVEN
THE PRECIPITATION WILL BE CONVECTIVELY DRIVEN AND THE INTERACTIONS
WITH BOUNDARIES THAT ARE NOT YET IN PLACE LEADS TO A LOWER
CONFIDENCE ON WHERE TO PLACE THE LIKELY POPS. AREAS THAT ARE
LOCATED WHERE CONVECTION DEVELOPS WILL BE SUBJECT TO VERY HEAVY
DOWNPOURS GIVEN THE MOIST AIRMASS WITH PRECIPITABLE WATER VALUES
WELL OVER 2 INCHES AND 850H DEWPOINTS IN THE +14C TO +16C RANGE.

THE FRONT WILL TRY TO SINK SOUTH ON TUESDAY BUT WILL STILL BE IN
THE AREA AND THINK WE WILL AGAIN SEE SCATTERED CONVECTION DEVELOP
IN THE VICINITY OF THE BOUNDARY...AND THEREFORE HAVE HIGH CHANCE
POPS AGAIN ACROSS THE SOUTHERN FORECAST AREA. DRIER AIR WILL WORK
IN FROM THE NORTH AS HIGH PRESSURE BUILDS IN BY WEDNESDAY AND
SHIFT THE FRONTAL BOUNDARY FURTHER SOUTH INTO GEORGIA AND MOST OF
THE FORECAST AREA SHOULD REMAIN DRY...BUT WILL KEEP A SLIGHT
CHANCE IN THE CENTRAL SAVANNAH RIVER AREA. TEMPERATURES OVER THE
NEXT FEW DAYS WILL BE SLIGHTLY ABOVE NORMAL AND IN THE LOWER 90S.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...

AS WE MOVE TOWARDS THE END OF AUGUST THE UPPER FLOW PATTERN IS
SHOWING SIGNS OF BECOMING MORE AMPLIFIED...AT LEAST BRIEFLY.  THE
UPPER RIDGE CENTERED OVER THE SOUTHEAST STATES EARLY IN THE WEEK
RETROGRADES TO THE THE WEST AND BECOMES CENTERED OVER THE DESERT
SOUTHWEST BY THE END OF THE WEEK.  THIS RETROGRESSION OF THE RIDGE
WILL ALLOW FOR SOME PENETRATION OF LOWER HEIGHTS ACROSS THE
NORTHEAST AND INTO THE MID ATLANTIC ON THURSDAY AND FRIDAY.  A COLD
FRONT WILL APPROACH THE AREA BY EARLY SATURDAY AND PUSH INTO THE
MIDLANDS OVER THE WEEKEND.

EXPECT THE LOWEST CHANCES OF PRECIPITATION TO BE ON THURSDAY BEFORE
THE COLD FRONT APPROACHES AND THEN INCREASE ON FRIDAY INTO SATURDAY
WITH THE FRONTAL BOUNDARY IN THE VICINITY.  TEMPERATURES WILL BE
NEAR TO SLIGHTLY ABOVE NORMAL DURING THE PERIOD...WITH THE WARMER
TEMPERATURES OCCURRING THURSDAY AND FRIDAY WITH SLIGHTLY COOLER AIR
OVER THE WEEKEND.  STILL DOES NOT APPEAR TO BE ANY SIGNIFICANT
TROPICAL SYSTEMS ON THE HORIZON.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...

WEAK COLD FRONT NORTH OF THE CAE CWA WILL DRIFT SLOWLY SOUTHEAST
INTO THE NORTHERN PART OF CWA LATE TONIGHT NEAR 06Z THEN INTO
CENTRAL PART OF AREA NEAR 12Z BEFORE STALLING OUT NEAR 18Z.
GENERALLY VFR CONDITIONS BUT IFR-MVFR POSSIBLE IN SCATTERED SHOWERS
AND THUNDERSTORMS DURING PERIOD. WITH DYNAMICS GONE LATE TONIGHT
04Z-06Z CONVECTIVE ACTIVITY SHOULD BE A MINIMUM FROM THEN UNTIL
14Z-16Z MONDAY. MVFR VSBYS EXPECTED 09Z-13Z AROUND SUNRISE MONDAY
MORNING. SOME IFR CONDITIONS POSSIBLE AT LOCATIONS THAT GET MORE FOG
LIKE AGS AND OGB...WILL ALSO GO WITH IFR CLOUD DECK AT 5-6 HUNDRED
FT. CONDITIONS IMPROVING AFTER 13Z...GENERALLY VFR BUT AGAIN
IFR-MVFR CONDITIONS POSSIBLE IN SCATTERED SHOWERS AND THUNDERSTORMS
THROUGH 18Z MONDAY.

AVIATION OUTLOOK...
18Z MONDAY THROUGH TUESDAY NIGHT...VFR CONDITIONS BUT IFR-MVFR
CONDITIONS POSSIBLE IN SCATTERED SHOWERS AND THUNDERSTORMS.
WEDNESDAY THROUGH THURSDAY...NO SIGNIFICANT IMPACTS EXPECTED.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.

&&

SYNOPSIS...HC
NEAR TERM...HC
SHORT TERM...HC
LONG TERM...HC
AVIATION...TTH
Hazardous weather outlook, Aug 26, 4:57 AM EST, 12 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
557 AM EDT SUN AUG 26 2007

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-271000-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
557 AM EDT SUN AUG 26 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORM WILL OCCUR THIS AFTERNOON AND TONIGHT. A
FEW OF THE THUNDERSTORMS COULD POSSIBLY CONTAIN DAMAGING WIND AND
HAIL THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

CURRENT DATA DOES NOT FAVOR WIDESPREAD SEVERE THUNDERSTORM
DEVELOPMENT. THEREFORE...SPOTTER ACTIVATION SHOULD NOT BE
REQUIRED.

In the hours before

Special weather statement, Aug 26, 11:57 AM EST, 5 hours 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
1257 PM EDT SUN AUG 26 2007

SCZ020-021-027-028-261830-
FAIRFIELD-LEXINGTON-NEWBERRY-RICHLAND-
1259 PM EDT SUN AUG 26 2007

...STRONG THUNDERSTORMS DEVELOPING IN NEWBERRY AND FAIRFIELD
COUNTIES...

AT 1252 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS DEVELOPING 10 MILES EAST OF PROSPERITY IN
EASTERN NEWBERRY COUNTY AND WESTERN FAIRFIELD COUNTY. THESE STORMS
WERE DRIFTING SLOWLY TO THE SOUTH AND MAY MOVE INTO THE NORTHERN
PORTIONS OF LEXINGTON AND RICHLAND COUNTIES WITHIN 30 OR 40 MINUTES.
THESE STORMS MAY AFFECT THE LAKE MURRAY AREA AND CHAPIN AND IRMO
DURING THIS TIME.

INTENSE LIGHTNING IS EXPECTED WITH THESE STORMS. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG
UNNECESSARY ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE IN COLUMBIA TOLL FREE
AT 1 800 7 7 5 7 1 9 9.

TTH

The radar

The Columbia radar (KCAE), 11 km away, was scanning. The volume nearest the first event began at 22:41 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Richland

When
August 26, 5:40 PM EST to 7:10 PM EST
Where
Richland County, Columbia
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
34.000, -81.020

Flooding occurred on Elmwood, Assembly, Calhoun, Assembly, Bull, Richland, Devine, and Millwood streets. Water was up to a 2 feet deep.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2007Every state in 2007This day in weather historyWarnings in South Carolina, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 44048.